TITLE

Heparin-induced thrombocytopenia and cardiopulmonary bypass: anticoagulation with unfractionated heparin and the GPIIb/IIIa inhibitor tirofiban and successful use of rFVIIa for post-protamine bleeding due to persistent platelet blockade

AUTHOR(S)
Durand, Marion; Lecompte, Thomas; Hacquard, Marie; Carteaux, Jean-Pierre
PUB. DATE
September 2008
SOURCE
European Journal of Cardio-Thoracic Surgery;Sep2008, Vol. 34 Issue 3, p687
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Abstract: Heparin-induced thrombocytopenia was diagnosed in a 50-year-old man on day 5 after cardiac surgery (aorto-coronary bypass and mitral valve replacement). He required redo (para-prosthesis leak) on day 13. The cardiopulmonary bypass (CPB) was performed with unfractionated heparin (UFH) and the platelet glycoprotein (GP) IIb/IIIa inhibitor tirofiban. Post-protamine bleeding likely due to documented persistent platelet blockade by tirofiban was successfully treated with one dose of recombinant activated factor VII (rFVIIa, 60μg/kg). No thrombotic complications were detected. The management of CPB with UHF and tirofiban is a convenient option and rFVIIa seems appropriate to handle bleeding issues.
ACCESSION #
33887369

 

Related Articles

  • Heparin-induced thrombocytopenia in the cardiovascular patient: diagnostic and treatment guidelines Gurbuz, Ahmet Tayfun; Elliott, William G.; Zia, Ayhan A. // European Journal of Cardio-Thoracic Surgery;Jan2005, Vol. 27 Issue 1, p138 

    Summary: Heparin-induced thrombocytopenia/thrombosis is an immunologic reaction to unfractionated heparin characterized by thrombocytopenia, platelet activation and thrombosis. A high index of suspicion is required for timely diagnosis and treatment. Treatment is complex and outcome maybe less...

  • Thrombocytopenia Associated with Antithrombotic Therapy in Patients with Cardiovascular Diseases: Diagnosis and Treatment. Kilickiran Avci, Burcak; Oto, Ali; Ozcebe, Osman // American Journal of Cardiovascular Drugs;2008, Vol. 8 Issue 5, p327 

    Agents with antiplatelet and anticoagulant activity have been proved to be effective in reducing the incidence of complications following acute coronary syndrome, percutaneous coronary intervention, and cardiopulmonary bypass. However, these agents, including heparin, glycoprotein IIb/IIIa...

  • Successful use of bivalirudin for cardiopulmonary bypass in a patient with heparin allergy. Pappalardo, F.; Franco, A.; G., G. Crescenzi; Poli, A.; Zangrillo, A.; Koster, A. // Perfusion;Jan2007, Vol. 22 Issue 1, p67 

    Heparin-induced IgE-mediated hypersensitivity and anaphylactoid reactions, although rare, can pose a serious clinical problem for patients requiring cardiopulmonary bypass (CPB). Bivalirudin is a bivalent reversible direct thrombin inhibitor, with a half-life of 25 min, eliminated mostly by...

  • Phlegmasia Cerulea Dolens and Its Association with Hypercoagulable States: Case Reports. Cohen, David J.; Briggs, Richard; Head, Harold D.; Acher, Charles W. // Angiology;May1989, Vol. 40 Issue 5, p498 

    Six patients who developed phlegmasia cerulea dollens are described. All patients had associated hypercoagulable states: heparin-induced thrombocytopenia (2 patients), congenital deficiency of protein C (1 patient), and antithrombin Ill deficiency (3 patients). Their clinical course and...

  • The Incidence of Heparin-Induced Thrombocytopenia in Hospitalized Medical Patients Treated With Subcutaneous Unfractionated Heparin: A Prospective Cohort Study. Sobel, Michael // Perspectives in Vascular Surgery & Endovascular Therapy;Apr2004, Vol. 16 Issue 2, p147 

    The authors conducted a prospective cohort follow-up study in 598 medical patients to determine the incidence of heparin-induced thrombocytopenia or venous thrombotic events as a complication of intravenous unfractionated heparin. Patients were admitted to two medical wards and treated with...

  • Heparin Induced Thrombocytopenia (HIT) without Thrombocytopenia-A case report and a literature review. Irfan Ahmed, Irfan; Naglak, Mary; Rashid, Huma // Internet Journal of Hematology;2009, Vol. 5 Issue 2, p7 

    HIT is a well known complication of heparin therapy. Typically patients get low platelet counts after an exposure to heparin therapy and may have associated thrombotic complications. We present a case of a patient who was diagnosed with HIT and did not have an absolute or a relative drop in his...

  • Heparin-Induced Thrombocytopenia (HIT). Conley, Kim // MEDSURG Nursing;Dec99, Vol. 8 Issue 6, p355 

    Deals with heparin-induced thrombocytopenia, a complication of heparin therapy (HIT) that can cause arterial and venous thrombosis. Pathophysiology; Signs, symptoms and sequela; Diagnosis of HIT; Therapeutic interventions.

  • immune thrombocytopenic purpura:. Huber, Jeffrey T.; Gillaspy, Mary L. // Encyclopedic Dictionary of AIDS-Related Terminology;2000, p116 

    The term "immune thrombocytopenic purpura" is defined as a form of purpura occurring as a result of a disturbance in the immune system in which the platelet count is reduced. An example of this is an infection with the HIV.

  • Danaparoid sodium/enoxaparin sodium.  // Reactions Weekly;8/31/2013, Issue 1467, p13 

    The article presents the case of a 72-year-old man who developed heparin-induced thrombocytopenia (HIT) with acute abdominal aortic stentgraft thrombosis while receiving enoxaparin sodium.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics